Electronic Journal of Statistics

Maximum pseudolikelihood estimator for exponential family models of marked Gibbs point processes

Jean-Michel Billiot, Jean-François Coeurjolly, and Rémy Drouilhet

Full-text: Open access


This paper is devoted to the estimation of a vector θ parametrizing an energy function of a Gibbs point process, via the maximum pseudolikelihood method. Strong consistency and asymptotic normality results of this estimator depending on a single realization are presented. In the framework of exponential family models, sufficient conditions are expressed in terms of the local energy function and are verified on a wide variety of examples.

Article information

Electron. J. Statist., Volume 2 (2008), 234-264.

First available in Project Euclid: 23 April 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G55: Point processes
Secondary: 60J25: Continuous-time Markov processes on general state spaces

stationary marked Gibbs point processes pseudolikelihood method minimum contrast estimators


Billiot, Jean-Michel; Coeurjolly, Jean-François; Drouilhet, Rémy. Maximum pseudolikelihood estimator for exponential family models of marked Gibbs point processes. Electron. J. Statist. 2 (2008), 234--264. doi:10.1214/07-EJS160. https://projecteuclid.org/euclid.ejs/1208958317

Export citation


  • Baddeley, A. and Turner, R. (2000). Practical maximum pseudolikelihood for spatial point patterns., Aust. N.Z. J. Statist., 42(3):283–322.
  • Bertin, E., Billiot, J.-M., and Drouilhet, R. (1999a). Existence of “Nearest-Neighbour” Gibbs Point Models., Adv. Appl. Prob., 31:895–909.
  • Bertin, E., Billiot, J.-M., and Drouilhet, R. (1999b)., k-Nearest-Neighbour Gibbs Point Processes. Markov Processes and Related Fields, 5(2):219–234.
  • Besag, J. (1974). Spatial interaction and the statistical analysis of lattice system., J. R. Statist. Soc. Ser. B, 26:192–236.
  • Besag, J., Milne, R., and Zachary, S. (1982). Point process limits of lattice processes., 19:210–216.
  • Geyer, C. (1999). Likelihood inference for spatial point processes. In O.E. Barndorff-Nielsen, W. K.. M. v. L., editor, Stochastic Geometry: likelihood and Computation, pages 79–140, Bocca Raton, Florida.
  • Guyon, X. (1995)., Random Fields on a Network: Modeling, Statistics, and Applications. Springer, New York.
  • Jensen, J. and Künsch, H. (1994). On asymptotic normality of pseudo likelihood estimates of pairwise interaction processes., Ann. Inst. Statist. Math., 46:475–486.
  • Jensen, J. and Møller, J. (1991). Pseudolikelihood for exponential family models of spatial point processes., Ann. Appl. Probab., 1:445–461.
  • Kallenberg, O. (1983)., Random Measures. Academie-Verlag and Academic Press, Berlin, London.
  • Mase, S. (1995). Consistency of maximum pseudo-likelihood estimator of continuous state space gibbsian process., Ann. Appl. Probab., 5:603–612.
  • Mase, S. (2000). Marked gibbs processes and asymptotic normality of maximum pseudo-likelihhod estimators., Math. Nachr., 209:151–169.
  • Møller, J. and Waggepetersen, R. (2003)., Statistical Inference and Simulation for Spatial Point Processes. Chapman and Hall/CRC, Boca Raton.
  • Nguyen, X. and Zessin, H. (1979). Ergodic theorems for Spatial Process., Z. Wahrscheinlichkeitstheorie verw. Gebiete, 48:133–158.
  • Preston, C. (1976)., Random Fields, volume 534. Springer-Verlag, Berlin, Heidelberg, New York.
  • Ruelle, D. (1970). Superstable interactions in classical statistical mechanics., Commun. Math. Phys., 18:127–159.
  • Stoyan, D., Kendall, W., and Mecke, J. (1995)., Stochastic Geometry and its Applications. Wiley, Chichester, second edition.